Jump to content

Recommended Posts

ostrich

As a teenager I was on anti-psychotic stelazine, then off all meds till my early 40's. I started on prozac in order to improve mood and productivity in 1994. I went off it for a few years to maintain a certain license and my symptoms worsened over time. Went back on it in 1999, switched to weekly dose around 2002 (90mg). That seemed to become less effective as time went on and it was upped to 180mg. Added Strattera at various doses starting in 2003 with major physical reactions (all food tasted foul, stomach and abdominal cramps severe enough to require hospitalization, and 2 small heart attacks at 40 mg, leg and toe cramps at 50mg, settled on 25mg). I sometimes don't take the strattera in less stressful seasons (summer, christmas) and only notice a loss of focus. After a recent heart attack (3rd) switched back to 20mg of prozac daily. Not only no side effects, but feeling much better. From reading the book "Lost Connections" and some of the research cited, I've decided to start weaning myself off of the prozac first and then the strattera. I plan on taking about 4 months to wean off of prozac, wait a few months, then ditch the strattera.

Share this post


Link to post
Gridley

Hello, Ostrich and welcome to SA.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
 
A four-month taper of 20mg Prozac is way too fast and could leave you with some unpleasant withdrawal symptoms.  I know you are in a hurry to be off these drugs, and I don't mean to scare you,but tapering too fast is an almost guaranteed path to some difficult withdrawal symptoms that could take months or years to resolve.   At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.  I am tapering from 20mg Lexapro and by four months I was at 15mg. After a year I am now down to 8.4mg.  
 
The amount of time required to taper is difficult to wrap your mind around, I know, but experience has shown that a slow taper is the only way to taper these powerful drugs.  If you read around on SA, you will encounter many members who regret a too-fast taper.
  
To get you started, and familiarized with the protocols followed by SA, I am linking a few topics so that you have a better understanding of what is recommended here. 

 

 
These links are useful in understanding why slow tapering is recommended:
 
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community. I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but I am glad that you found us.
 
 
Edited by Gridley

Share this post


Link to post
ostrich

Thanks Gridley, that advice makes the road ahead much clearer. It's worth taking the time.

Share this post


Link to post

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy